Discussions By Condition: Poisoning

Doctor told me NOT to touch niacin

Posted In: Poisoning 2 Replies
  • Posted By: Anonymous
  • October 18, 2010
  • 03:22 PM

I'm taking Duloxatine and Buspirone and have been feeling terrible recently.So i started taking Niacin to help.The first time i took it i had that burning feeling but it passed and although this might be placebo i felt unusually happy later on that day.My doctor however, when i told him i took Niacin has now just told me "He can't stress enough that i shouldnt take this". Am i to believe that anti deppressants are less harmful than a vitamin thats in cereal?

Reply Flag this Discussion

2 Replies:

  • Hmmm... I suppose your doctor SHOULD know best, but you make a great point. If Niacin could potentially cause a bad interaction with your medication, there are probably a lot of foods you would need to avoid. And you indicated it made you feel better. Niacin has this same effect on me. From what I understand, it is highly beneficial to your nervous system. And a healthy nervous system probably helps with depression. I would get a second, third and maybe even a fourth opinion about this. I suspect that drug companies would not want doctors and consumers to believe that proper nutrition, vitamin & herbal supplements and exercise can cure or relieve our ailments better than lab-manufactured drugs can.I had struggled with depression and anxiety for many years. About 10 years ago, it was suggested that I try Prozac. I really didn't want to and began researching vitamins and herbs. After about a year, I found a balance of the right combination and doses of herbs and a good support group. I also started exercising more, eating better and taking vitamin supplements. Today, overall, I feel much better. I still get depressed & anxious, but not nearly to the extreme I had previously experienced. I believe the herbs are helping me to stay more "even keel".
    Anonymous 42,789 Replies
    • November 6, 2010
    • 07:43 PM
    • 0
    Flag this Response
  • While niacin is a valuable B vitamin, it causes the liver to undergo a detoxification reaction that in large doses will stress the liver (ie increased liver enzymes). If your medication compromises your liver, then its understandable why he'd advise you to avoid a supplement (you can still get it from various food sources, in amounts that probably won't harm you).
    Anonymous 42,789 Replies
    • February 2, 2011
    • 07:28 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?